Hail, McCulloch
- When
- April 9, 11:27 AM CST to 11:29 AM CST
- Where
- McCulloch County, 0.91 mi SE of Rochelle
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.220, -99.210
An unstable airmass resulted in the development of isolated severe thunderstorms across West Central Texas. These storms produced reports of large hail near Rochelle and in northwestern Crockett County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An unstable airmass resulted in the development of isolated severe thunderstorms across West Central Texas. These storms produced reports of large hail near Rochelle and in northwestern Crockett County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:40 AM CST, 5 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 640 AM CDT Thu Apr 9 2020 .AVIATION... /12Z TAFS/ VFR conditions are currently in place across the area, with increasing mid/upper level clouds, and maybe a sprinkle moving into the area from the southwest. A cold front continues to move south into the area which will turn winds to the north at all sites eventually, and help to generate some showers and thunderstorms. Have removed the mention of thunder from KSJT and KABI as the best chances for TSRA will be at southern sites where there is more instability, so have kept the VCTS in at KSOA, KBBD, and KJCT for the afternoon hours. Should remain VFR through most of the night, but MVFR CIGs are expected to come back into the southern sites between 09Z and 12Z. && .PREV DISCUSSION... /issued 431 AM CDT Thu Apr 9 2020/ SHORT TERM... (Today and Tonight) A cold front is edging its way southward into our northern counties this morning, with north/northeast winds now Haskell, Throckmorton, and Stamford. This front will result in much cooler temperatures, and a chance for precipitation. Highs in the Big Country are expected to be in the upper 60s, with highs as warm as the lower 80s along the I-10 corridor. Shortwave energy along with increasing winds in the mid and upper levels will move northeast into our area today. This, combined with the front will result in scattered showers as well as some thunderstorms. South and east of a Brownwood to Eden to Sonora line, low level instability will still be available ahead of the cold front, and so this area should see stronger/more numerous thunderstorms. Although the best chance for severe weather will be southeast of our area, can't rule out a few storms becoming strong to marginally severe during the late afternoon/evening hours east of a Brady to Junction line. Main concerns would be hail and strong, gusty winds. Precipitation in our area is expected to be over for the most part by 7 or 8 PM. Although mainly showers are expected behind the front, a few thunderstorms are still possible, so kept thunderstorm wording in area-wide. For tonight, quiet weather with cooler temperatures, and lows mainly in the 50s. LONG TERM... (Friday through Thursday) A couple of upper level disturbances will affect the region for Friday and Saturday. This will provide support for thunderstorms to develop. In fact, some severe thunderstorms are possible on Saturday as conditions seem favorable. The main hazards are large hail and damaging winds. Rainfall amounts for the Friday and Saturday time frame look to be right around a half an inch to an inch in total. Then, drier weather is expected during the Sunday through Wednesday time period. However, a strong cold frontal passage on Sunday will leave much colder temperatures in place for the start of next week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 51 67 55 / 30 10 40 40 San Angelo 79 53 71 57 / 40 10 40 50 Junction 82 55 71 57 / 60 10 40 40 Brownwood 75 52 69 54 / 40 10 30 50 Sweetwater 69 51 67 56 / 30 10 40 40 Ozona 80 53 72 58 / 40 10 40 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 515 AM CDT Thu Apr 9 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 515 AM CDT Thu Apr 9 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Strong thunderstorms will be possible east of a Brady to Junction line this afternoon and evening. The main concerns will be hail and strong, gusty winds, as well as cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will be possible Friday and Saturday afternoon and evening across much of West Central Texas. The main concerns will be large hail and damaging winds, as well as cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service San Angelo TX 1107 AM CDT Thu Apr 9 2020 TXZ065-066-072-127-139-091645- Runnels TX-Tom Green TX-Coleman TX-Coke TX-Taylor TX- 1107 AM CDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHWESTERN COLEMAN...NORTHEASTERN TOM GREEN...SOUTH CENTRAL TAYLOR AND RUNNELS COUNTIES UNTIL 1145 AM CDT... At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Rowena, or 8 miles west of Ballinger, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Ballinger around 1120 AM CDT. Hatchel around 1125 AM CDT. Benoit around 1130 AM CDT. Crews around 1145 AM CDT. Other locations impacted by this storm include Lake Winters Lake, Ballinger Lake, Ovalo and Hords Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 10019 3171 10034 3219 9980 3185 9950 TIME...MOT...LOC 1607Z 231DEG 33KT 3173 10011
Special Weather Statement National Weather Service San Angelo TX 1149 AM CDT Thu Apr 9 2020 TXZ073-139-154-155-168-091730- Menard TX-Coleman TX-McCulloch TX-Concho TX-San Saba TX- 1149 AM CDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLEMAN... MCCULLOCH...NORTHEASTERN MENARD...SOUTHEASTERN CONCHO AND SOUTHWESTERN SAN SABA COUNTIES UNTIL 1230 PM CDT... At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near Melvin, or 20 miles west of Brady, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Salt Gap around 1200 PM CDT. Pear Valley and Doole around 1205 PM CDT. Lohn around 1215 PM CDT. Waldrip around 1220 PM CDT. Rockwood around 1230 PM CDT. Other locations impacted by this storm include The Intersection Of Us-87 And Ranch Road 2134, Us-190 Near The Menard- Mcculloch County Line, Fife, The Intersection Of Us- 190 And Ranch Road 1311, Whon, Us-283 Near The Mcculloch- Coleman County Line, Us-190 Near The Mcculloch- San Saba County Line and Shields. LAT...LON 3096 9969 3122 9987 3170 9936 3103 9895 TIME...MOT...LOC 1648Z 231DEG 33KT 3122 9967
The San Angelo radar (KSJT), 123 km away, was scanning. The volume nearest the first event began at 17:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884528, 884529.